Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 8, NWS Greenville-Spartanburg, SC

January 7, 1998Polk County, Rutherford County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 11:11 PM EST for Polk County, Rutherford County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 11:11 PM EST (04:11 UTC)
Expired
Jan 8, 1998, 4:00 AM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Polk County, NC, Rutherford County, NC

The radar

The Greer radar (KGSP), 53 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080412
FFWGSP
NCC023-027-111-149-161-080900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1111 PM EST WED JAN 7 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  400 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...BURKE COUNTY...CALDWELL COUNTY...MCDOWELL COUNTY
   ...POLK COUNTY...RUTHERFORD COUNTY
 
WEATHER RADAR SHOWED MODERATE TO HEAVY RAIN MOVING NORTHEAST INTO THE
FOOTHILLS LATE WEDNESDAY EVENING...WITH SOME RAINFALL RATES MORE THAN
AN INCH AN HOUR. SHERIFF DEPARTMENTS REPORT MANY STREAMS OR CREEKS
APPROCHING BANKFULL AND WITH ADDITIONAL RAIN ON THE WAY AND NEARLY
SATURATED GROUND...IT IS LIKELY THAT WIDEPSREAD FLOODING WILL BE
OBSERVED.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:40 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 7, 8:40 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
840 PM EST WED JAN 07 1998

FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR
WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC
ON STORM ENTERING ELBERT COUNTY.

WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY
OF CONVECTIVE INSTABILITY TO KEEP THINGS  GOING WELL INTO NIGHT.
ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE.
HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY
WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN
THIS SITUATION.

NEAL

In the hours before

Special weather statement, Jan 7, 6:05 PM EST, 5 hours 6 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-080100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
605 PM EST WED JAN 7 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

AN UNSEASONABLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS THE
SOUTHEAST THIS EVENING. VERY STRONG SOUTHERLY WINDS JUST ABOVE THE
SURFACE WILL CONTINUE TO FEED MOIST AIR INTO THE WESTERN CAROLINAS
AND EXTREME NORTHEAST GEORGIA.

SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF GEORGIA
DURING THE AFTERNOON...AND SOME OF THEM HAD REACHED SEVERE LEVELS.

A LINE OF THUNDERSTORMS WILL CROSS NORTHEAST GEORGIA...UPSTATE SOUTH
CAROLINA...AND PARTS OF WESTERN NORTH CAROLINA THIS EVENING. SOME OF
THESE COULD BECOME SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT.
WITH SUCH STRONG LOW-LEVEL WINDS...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE.

PEOPLE SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS
THIS EVENING. STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION
STATION TO GET THE LATEST INFORMATION...INCLUDING ANY WATCHES OR
WARNINGS.

ZOLTOWSKI
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 48 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 48 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Local storm report, Jan 7, 10:07 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Local storm report, Jan 7, 10:07 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Special weather statement, Jan 7, 10:31 PM EST, 40 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1031 PM EST WED JAN 7 1998

...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE
EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE
ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF
TRANSLATING THESE WINDS TO THE SURFACE.

AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND
GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE
RIDGE.

DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE
TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER
LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR
FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MOYER

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 11:11 PM ESTFlash Flood WarningGSPBurke, Caldwell5 hr
Jan 7, 11:11 PM ESTFlash Flood WarningGSPMcDowell5 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPBuncombe, Henderson, Transylvania, Yancey4 hr
Jan 8, 12:01 AM ESTFlash Flood WarningGSPAvery, Mitchell4 hr
Jan 8, 1:19 AM ESTTornado WarningGSPMecklenburg56 min
Jan 8, 1:47 AM ESTTornado WarningGSPCabarrus43 min
Jan 8, 2:09 AM ESTTornado WarningGSPRowan21 min
Jan 8, 3:59 AM ESTFlash Flood WarningGSPAvery, Mitchell, Yancey4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania4 hr
Jan 8, 3:59 AM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPBurke, McDowell, Polk, Rutherford4 hr
Jan 8, 4:05 AM ESTFlash Flood WarningGSPCaldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPBuncombe, Haywood, Henderson, McDowell, Transylvania, Yancey4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPPolk4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPAvery, Burke, Caldwell4 hr
Jan 8, 7:52 AM ESTFlash Flood WarningGSPMitchell4 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.